Medication blunders by NHS staff are killing patients at a rate of two a month and costing the health service £775m a year, a watchdog has revealed.
The National Patient Safety Agency (NPSA) has found that thousands of patients are being given the wrong drugs, too little or too much of their prescribed medication or miss doses altogether.
The study found 60,000 "medication incidents" were reported by hospitals, GPs, pharmacists and community health centres over 18 months up to June 2006. Thirty-eight patients died as a result of these mistakes and a further 54 were dangerously harmed. Experts believe that fewer than one in 10 cases are reported, suggesting that there may have been as many as 708 deaths out of one million incidents.
These findings come a week after the NPSA Rapid Response Report which urged "extra care" when administering powerful drugs such as morphine, amid concerns incorrect dosing had caused several deaths since 2005.
Peter Walsh, chief executive of Action against Medical Accidents, an independent charity which offers legal advice for people affected by a medical accident, said the level of reporting from health professionals in primary care was "scandalously low".
He added: "Research tells us most incidents occur in primary care but these numbers show professionals in these trusts are failing to take this seriously. We are talking about basic, avoidable errors here. "
Patients with known drug allergies, particularly antibiotics, particularly suffer as a result of being given those or similar medications, says the report. Children under the age of five also suffer, accounting for a tenth of all victims in cases where the age was known.
Most incidents were caused by health workers giving the wrong medication to the wrong patient, the wrong dose or strength of drug being given out, or not given at all. Poor communication, failure to read notes and miscalculation of doses are all to blame, according to the NPSA.
The problem is hampered by poor reporting. Staff in care homes are unable to report errors under the present system, which means mistakes affecting the elderly, children and people with learning disabilities are not included.
Norman Lamb, Lib Dem health spokesman, said the failure by one in four NHS organisations to report any medication incidents, was "an admission of abject failure to do the job properly".
He said: "The problem is significantly worse than the bold figures suggests. What we desperately need is to understand why and learn lessons from these mistakes. The cost to the NHS is enormous but so are the human costs. The scale of the errors is frankly disturbing."
Thomas Garner, three, from Derbyshire, was prescribed a six-week course of antibiotics by his local hospital for recurrent tonsillitis. His mother, Tracey, was concerned because Thomas was told to take five spoonfuls of the drug trimethoprim everyday. Within a week Thomas became lethargic and pale. He had been prescribed 10 times the recommended dose and could have suffered potentially fatal kidney failure if he had completed the course. The hospital doctor had mistakenly prescribed him the dose for a different antibiotic.
The NPSA wants tougher guidelines and training for staff, documenting all patients' allergy status and an appeal to manufacturers not to produce drugs that look too similar.
A Department of Health spokeswoman said: "Patient safety is of the highest priority for the Department and the NHS."
Join our commenting forum
Join thought-provoking conversations, follow other Independent readers and see their replies